New York, 2009

Lake-Effect Snow in New York, February 22 to 23, 2009

February 22 to 23, 2009 · NWS BGM · 4 events in 3 counties and zones

As a low pressure system strengthened off the East Coast, a cold northwesterly flow of air brought lake effect snow southeast of Lake Ontario. Snowfall totals ranged from 4 to 9 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

As a low pressure system strengthened off the East Coast, a cold northwesterly flow of air brought lake effect snow southeast of Lake Ontario. Snowfall totals ranged from 4 to 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 22, 6:16 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Feb 22, 6:16 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
616 PM EST SUN FEB 22 2009

.SYNOPSIS...
INCREASING NORTHWEST FLOW OVER LAKE ONTARIO WILL BRING HEAVY LAKE
EFFECT SNOW SOUTHEAST OF THE LAKE TONIGHT THROUGH MONDAY. OUTSIDE
OF LAKE EFFECT AREAS, PARTLY TO MOSTLY CLOUDY SKIES WITH SCATTERED
SNOW SHOWERS OR FLURRIES CAN BE EXPECTED. THE SNOW SHOWERS WILL
COME TO AN END ON TUESDAY AS HIGH PRESSURE BUILDS INTO THE REGION.

&&

.NEAR TERM /THROUGH MONDAY/...
SFC LOW PRESSURE STARTING TO TAKE SHAPE OFF THE COAST OF NJ THIS
AFTN...WILL STRENGTHEN AND IT MOVES NE TO THE GULF OF MAINE
TONIGHT. LGT SNOW OVER OUR EASTERN ZONES WILL TAPER OFF LATHE THIS
AFTN. ELSEWHERE, BAND OF LAKE EFFECT THAT HAS BROKEN OFF FROM LAKE
ERIE IS WEAKENING, BUT WILL LIKELY AFFECT AT LEAST WRN ZONES WITH
SOME SHSN AND FLURRIES LATE THIS AFTN.

EARLY THIS EVENING, LAKE EFFECT GETS GOING WITH A PRETTY HIGH
INVERSION AROUND 800 MB AND 850 TEMPS DROPPING TO ARND -16 C BY
MORNING. FLOW INITIALLY STARTS OFF ARND 280 THIS EVENING, THEN
SHIFTS MORE NWLY TWD 290 ARND MIDNIGHT AND NR 300 BY MORNING. THIS
TRAJECTORY WOULD ESPECIALLY BRING BANDS OF SNOW INTO NRN PARTS OF
SRN CAYUGA, CORTLAND, CHENANGO AND OTSEGO COUNTIES, WITH UPSLOPE
FLOW HELPING TO ENHANCE PRECIP ESPECIALLY ACROSS TYPICAL AREAS OF
CORTLAND AND CHENANGO. HAVE THEREFORE DECIDED TO ISSUE AN ADVISORY
FOR THESE COUNTIES, WHERE NRN SECTIONS COULD 3 TO 6 INCHES.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
LAKE EFFECT WITH NEAR 300 FLOW WILL KEEP BAND/S GOING THROUGH MUCH
OF THE DAY AS 850 MB TEMPS REMAIN ARND -17 C. WITH RELATIVELY
STRONG FEBRUARY SUN, LIKELY TO SEE SOME DISRUPTION AND WEAKENING
DURING THE AFTN HRS. FLOW SHIFTS TWD 315 MONDAY NGT WITH MORE OF A
MULTI-BAND SCENERIO. INVERSION DOES LOWER, SO EXPECT BANDS TO
WEAKEN SOME, BUT DID EXTEND LIKELY AND CHC POPS A BIT FURTHER
SOUTH TO ACCOUNT FOR THIS.

TUESDAY THROUGH WEDNESDAY...SFC HI PRES FROM THE OHIO VALLEY WILL
BUILD INTO THE REGION MAKING FOR A QUIET PERIOD ALONG WITH
MODERATING TEMPS. AS THE HIGH MOVES EAST OF THE REGION ON
WEDNESDAY...TEMPS IN WRN AREAS MAY JUMP UP INTO LWR/MID 40S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MAIN FEATURE OF THE XTNDD PD IS THE SHRT WV AND COLD FNT THAT
APRCH THE AREA NEAR THE END OF THE PD. THIS SYSTEM WILL MARK A
RETURN TO MUCH COLDER AIR FOR THE WEEKEND. UNTIL...NEAR ZONAL FLOW
DVLPS WITH SOMEWHAT MILD AIR AS THE EARLY WEEK TROF PULLS OUT.
THIS WILL RESULT IN ABV NRML TEMPS ALONG WITH CHANCES FOR PCPN AS
WEAK UPR LOWS TRANSITION THRU IN THE FLOW. ONCE AGAIN HPC GUID
SEEMED RSNBL AND WAS FLWD.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
LAKE EFFECT SNOW BANDS ARE EXPECTED TO BETTER ORGANIZE OFF ONTARIO
BETWEEN 9 PM AND 11 PM. THE BANDS WILL FOCUS ON ONEIDA COUNTY,
WITH THE RME TERMINAL LIKELY TO EXPERIENCE IFR CONDITIONS FOR MUCH
OF THE OVERNIGHT. THE BANDS MAY SPREAD INTO SYR LATE OVERNIGHT AND
BRING MVFR OR IFR RESTRICTIONS. BRIEF SQUALLS WILL BE FAIR GAME AT
ALL OTHER TERMINAL SITES.

WEST WINDS WILL INCREASE TO BETWEEN 15 AND 20 KNOTS LATE, WITH
GUSTS TO 25 OR 30 KNOTS LASTING THROUGH THE DAY MONDAY.

OUTLOOK...

MON...MVFR/IFR IN LAKE-EFFECT SNOW SHOWERS AT KSYR/KRME...WITH
MAINLY VFR ELSEWHERE.

TUE THRU THU...PRIMARILY VFR.

FRI...MVFR/IFR IN SNOW AND RAIN SHWRS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...LAKE EFFECT SNOW ADVISORY FROM 3 AM TO 6 PM EST MONDAY FOR
     NYZ017-044>046.
     LAKE EFFECT SNOW WARNING UNTIL 6 PM EST MONDAY FOR NYZ009-018-
     036-037.

&&

SYNOPSIS...JML
NEAR TERM...JML
SHORT TERM...JML
LONG TERM...DGM
AVIATION...DJP
Hazardous weather outlook, Feb 22, 3:06 PM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
306 PM EST SUN FEB 22 2009

NYZ009-018-036-037-232015-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
306 PM EST SUN FEB 22 2009

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015-016-022>025-055>057-062-PAZ038>040-043-044-047-048-072-232015-
YATES-SENECA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
306 PM EST SUN FEB 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ017-044>046-232015-
SOUTHERN CAYUGA-CORTLAND-CHENANGO-OTSEGO-
306 PM EST SUN FEB 22 2009

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 3 AM TO 6 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Oneida

When
February 22, 10:00 PM EST to February 23, 6:00 PM EST
Where
Northern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Lake effect snow bands brought around 7 inches of snow to northern parts of the county.

Lake-Effect Snow, Southern Oneida

When
February 22, 10:00 PM EST to February 23, 9:00 PM EST
Where
Southern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Lake effect snow bands brought around 7 inches of snow to southern parts of the county.

Lake-Effect Snow, Madison

When
February 22, 10:00 PM EST to February 23, 9:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Lake effect snow bands brought around 8 inches of snow to northern parts of the county.

Lake-Effect Snow, Madison

When
February 23, 4:00 AM EST to 9:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Lake effect snow bands brought around 4 to 9 inches of snow to northern parts of the county. Slaterville Springs measured 8.3 inches.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155591, 155597, 155603, 155614.